Hello and thankyou for approaching DoctorSpring with your query.
I have gone through your case and understand your concern.
First of all I assume that the diagnosis of reactive arthritis has been established by adequate tests and other possibilities like Rheumatoid arthritis have been ruled out.
NSAIDs are used in the initial phase of the illness. After which the patient can be continued on NSAIDs. However if there is no improvement with NSAIDs, intrarticular glucocorticoid(steroid) injections can be given in the major affected joints. If this is not effective or if there are multiple joints involved, oral glucocorticoid therapy can be started.
NSAIDs has the following risk of gastrointestinal (GI), renal, hepatic, and cardiovascular adverse effects, including the risk of NSAID gastropathy and GI bleeding. Hence to monitor the effect of the drug on your body, the following tests should be done after 2 months of the NSAID therapy and then every 3-6 months. Depending on the tests results the drug or dose can be altered. The tests are Complete blood count, renal function, and liver function tests.
As for Intraaticular glucocorticoids there has been no reports or evidence of greater frequency of adverse events or worsening of the disease. However there this has not been systematically evaluated. But this therapy has been found effective in reducing the joint inflammation.
Systemic(oral) glucocorticoids on the other hand are used when the above 2 therapies are not effective. However with glucocorticoids there is risk of bone loss, which is more in the first few months of use. Because of this there is increased risk of fractures. Of course the side effects can be controlled by assessing bone density, taking calcium and vitamin D and later decreasing the dose.
In your case since you have found effect with NSAID. You are now able to manage with half the initial dose and can function almost normally with light to medium pain, I would advise you to continue with the NSAID therapy. Your CRP levels also have decreased. Continue with the NSAID therapy and do the above tests that I have mentioned to monitor any side effects that they may cause.
I hope I this has helped, and will make it easier for you to take a decision.
Wishing you a speedy recovery.
Patient replied :
Thank you very much. Here is a bit more information in response to your advice.
The diagnosis reactive arthritis has been confirmed. And the course of the condition is almost identical to my reactive arthritis attack several years ago which had also been caused by a bacterial infection. At that time I was treated with the NSAID Diclofenac for about 6 months (besides the antibiotic do treat the infection).
Regarding the tests you recommended, blood is checked every two weeks and except renal function test (not sure if that test was included) the tests you recommended were done and show nothing to worry about.
Now I am in a different country with different doctors and they worry a bit about the risk of stomach ulcers from NSAID. With steriods this risk would be eliminated they say.
Personally I am a bit worried about steroids though. I am very active in sports (except now during this condition) and don't want to impact my body long-term.
Hello, thankyou for your reply.
I understand their concern.
Make sure you have the tablets on a full stomach to avoid chances of stomach ulcer.
You can take drugs like Prilosec if you develop acidity.
Make sure you avoid alcohol and smoking and spicy food during this period of time, to reduce the risk of any damage.
Make sure to repeat the tests. Initially the test should be done in 2 weeks, and then repeats in 3-6 months is good.
Steroids do have side effects too when taken for a longer duration. Since you are responding to NSAID , you can continue with NSAIDs itself, but take the above precautions.
I hope this has helped.